Hypoglycemia and How to Treat It
Hypoglycemia, also known as low blood sugar, is when your blood sugar level drops below 3.9 mmol/L70 mg/dL. Having low blood sugar is dangerous and needs to be treated right away. Left untreated, hypoglycemia can lead to unconsciousness, seizures, and though rarely, death.
What are the Symptoms of Hypoglycemia?
Though the symptoms vary from person-to-person, most who have hypoglycemia experience the following symptoms. Some don’t feel any symptoms and symptoms don’t occur all at once.
- anxious feeling
- behavior change similar to being drunk
- blurred vision
- cold sweats
- cool pale skin
- difficulty in concentrating
- excessive hunger
- fast heartbeat
- restless sleep
- slurred speech
- unusual tiredness or weakness
What Causes Hypoglycemia?
Hypoglycemia can occur a number of ways, but the chances of hypoglycemia in people with Type 2 diabetes are increased with the use of insulin and other diabetes medications. Hypoglycemia may occur when the amount of insulin or other medication taken isn’t aren’t matched with intake of carbohydrates. It may also be caused by activities such as exercise, the timing of meals, consumption of alcohol, or being sick.
If you’re experiencing lows frequently, you may not need as much insulin or another form of diabetes medication. Talk to your doctor or healthcare provider about adjusting dosages. Patients taking the oral medications sulfonylureas and meglitinides should be aware that they can cause hypoglycemic side effects.
You’re at risk for hypoglycemia, including severe hypoglycemia if you:
- Skip meals.
- Are not eating enough carbs.
- Consume alcohol, which can keep you from feeling the effects of hypoglycemia and can lead to severe hypoglycemia.
- Are sick. When you’re ill, you may not consume as much food or liquids, therefore your blood sugar may be lower than usual.
The American Diabetes Association divides hypoglycemia by levels:
- Level 1: Blood glucose value of 3.9 mmol/L70 mg/dL or less
- Level 2: Blood glucose value of 3.0 mmol/L54 mg/dL or lower which is considered low enough to indicate clinically relevant hypoglycemia
- Level 3: Severe hypoglycemia, refers to hypoglycemia where there is cognitive disability that requires help from a third person for recovery, treatment suggested is glucagon.
How Do You Treat Hypoglycemia?
It’s important to know that treatment of hypoglycemia depends on the severity of the low blood sugar reading. It also depends on if person having hypoglycemia is alert. If you can, seek help from a family member, friend, or a doctor for treating hypoglycemia.
If your meter shows that your blood sugar is low, it’s recommended that you eat or drink about 15g of fast acting sugars. Each of the following are recommended ways to treat a low blood sugar (pick one):
- Chew 4 glucose tablets
- Drink 4 ounces of fruit juice
- Drink 4 ounces of regular soda, not diet soda or
- Chew 4 pieces of hard candy
After taking one of these treatments, wait for 15 minutes, then check your blood sugar again. Repeat these steps until your blood sugar is 3.9 mmol/L70 mg/dL or above. After your blood sugar gets back up to 3.9 mmol/L70 mg/dL or more, eat a snack if your next meal is 1 hour or more away.
If you experience low blood sugars often, it’s a good idea to always check your blood sugar before driving. Treat and make sure it is in a safe range before getting behind the wheel.
Treating Severe Hypoglycemia
If someone with diabetes has a low blood sugar and is not responsive, convulsing, or not able to orally ingest sugar for any reason, emergency glucagon must be administered.
If you are conscious but cannot consume sugar orally, you can self-administer glucagon. If you are unconscious, someone else will need to administer injectable glucagon directly into the muscle or spray nasal glucagon into the nasal cavity. If hospitalized, the injection may be given intravenously. Always contact emergency services if glucagon is administered in an emergency situation.
What is Glucagon?
Glucagon is a hormone medicine used in emergencies when a person with diabetes is experiencing severe hypoglycemia (low blood sugar) and cannot take sugar orally. It comes in several forms including a nasal spray, autoinjectors, prefilled syringes, or a powder that must be mixed with a liquid before injecting.
While there was only one option for decades — and it was complicated to use — there are many new and improved emergency glucagon treatment products available today, including:
- Nasal glucagon – Baqsimi®: This is an emergency glucagon that’s administered through your nose.
- Glucagon pen – Gvoke HypoPen®: This is a premixed glucagon injection that you press against your thigh. The auto-inject device makes it quick and easy to use. It is also available in a prefilled syringe (PFS).
- Glucagon vial & syringe – Gvoke Kit®: This is a premixed glucagon in a vial that comes with a syringe, allowing you to draw up the dose manually and inject it directly into your thigh.
- Glucagon pen – Zegalogue®: Also a premixed glucagon, available as an easy-to-use auto-inject device. It is also available in a prefilled syringe (PFS).
Read all about glucagon, including a step-by-step treatment to administer.
Blood Sugar Spikes After a Low
In about 20% of cases, rebound hyperglycemia (high blood sugar) occurs after a low. Over-correction with carbohydrates is the main cause of rebound hyperglycemia. It is recommended to give no more than 20 grams of carbohydrate for correction of blood glucose between 2.8-3.9 mmol/L50-70 mg/dL and as noted previously, to check BG levels as needed in 15 minute increments, giving 15 grams more of carbs until levels rise.
Consult with Your Doctor
It’s imperative to monitor and treat low blood sugars immediately in order to prevent severe hypoglycemia and unconsciousness. If you routinely experience hypoglycemia, talk to your endocrinologist about how you should make adjustments to your medication.